Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 79, NWS Cheyenne, WY

July 6, 2020Cheyenne County, Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 6, 2020, 6:24 PM MDT for Cheyenne County, Morrill County, Nebraska. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2020, 6:24 PM MDT (00:24 UTC)
Expired
Jul 6, 2020, 7:15 PM MDT
In force
51 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Cheyenne County, NE, Morrill County, NE

The radar

The Cheyenne radar (KCYS), 157 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 6:32 PM MDTHAIL 0.753 Wnw Brownson, NE
Jul 6, 7:10 PM MDTTSTM WND GST 53Sidney, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
3954 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

600 
WUUS55 KCYS 070024
SVRCYS
NEC033-123-070115-
/O.NEW.KCYS.SV.W.0079.200707T0024Z-200707T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
624 PM MDT Mon Jul 6 2020

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Cheyenne County in the Panhandle of Nebraska...
  Southern Morrill County in the Panhandle of Nebraska...

* Until 715 PM MDT.

* At 624 PM MDT, severe thunderstorms were located along a line
  extending from 7 miles west of Dalton to near Brownson to 9 miles
  northeast of Westplains, moving east at 25 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sidney, Potter, Lodgepole, Dalton, Gurley, Colton, Sunol, Brownson,
  Lorenzo, Sidney Airport and Broadwater.

This includes Interstate 80 in Nebraska between mile markers 37 and
77.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4100 10337 4152 10335 4165 10264 4142 10264
      4139 10261 4100 10262
TIME...MOT...LOC 0024Z 268DEG 23KT 4143 10310 4114 10312 4092 10333 

HAIL...0.88IN
WIND...60MPH
 
$$

Hammer
3 follow-up statements
860 
WWUS55 KCYS 070050
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
650 PM MDT Mon Jul 6 2020

NEC033-123-070115-
/O.CON.KCYS.SV.W.0079.000000T0000Z-200707T0115Z/
Cheyenne NE-Morrill NE-
650 PM MDT Mon Jul 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR CHEYENNE AND SOUTHEASTERN MORRILL COUNTIES...

At 650 PM MDT, severe thunderstorms were located along a line
extending from 7 miles southeast of The Intersection Of Highway 385
And 92 to near Colton to near Peetz, moving east at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sidney, Lodgepole, Dalton, Gurley, Colton, Sunol, Brownson, Lorenzo,
Sidney Airport and Broadwater.

This includes Interstate 80 in Nebraska between mile markers 47 and
77.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4100 10337 4111 10323 4127 10313 4156 10312
      4165 10264 4142 10264 4139 10261 4100 10262
TIME...MOT...LOC 0050Z 261DEG 24KT 4152 10290 4123 10292 4101 10313 

HAIL...0.75IN
WIND...60MPH
 
$$

Hammer
184 
WWUS55 KCYS 070105
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
705 PM MDT Mon Jul 6 2020

NEC033-123-070115-
/O.CON.KCYS.SV.W.0079.000000T0000Z-200707T0115Z/
Cheyenne NE-Morrill NE-
705 PM MDT Mon Jul 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR EASTERN CHEYENNE AND SOUTHEASTERN MORRILL COUNTIES...

At 705 PM MDT, severe thunderstorms were located along a line
extending from 8 miles southeast of The Intersection Of Highway 385
And 92 to 9 miles southwest of Lisco to near Sunol to near Lorenzo,
moving east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sidney, Lodgepole, Colton, Sunol, Lorenzo, Sidney Airport and
Broadwater.

This includes Interstate 80 in Nebraska between mile markers 55 and
77.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4100 10323 4114 10305 4131 10295 4159 10294
      4165 10264 4142 10264 4139 10261 4100 10262
TIME...MOT...LOC 0105Z 267DEG 24KT 4154 10284 4143 10277 4123 10278
4101 10299

HAIL...<.75IN
WIND...60MPH
 
$$

Hammer
038 
WWUS55 KCYS 070113
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
713 PM MDT Mon Jul 6 2020

NEC033-123-070123-
/O.EXP.KCYS.SV.W.0079.000000T0000Z-200707T0115Z/
Cheyenne NE-Morrill NE-
713 PM MDT Mon Jul 6 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHEYENNE AND
SOUTHEASTERN MORRILL COUNTIES WILL EXPIRE AT 715 PM MDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty 
winds are still possible with these thunderstorms.

LAT...LON 4100 10323 4114 10305 4131 10295 4159 10294
      4165 10264 4142 10264 4139 10261 4100 10262
TIME...MOT...LOC 0113Z 268DEG 23KT 4154 10277 4143 10270 4123 10271
4101 10292

$$

Hammer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 5:24 PM MDT, 1 hour earlier.

Area forecast discussion, Jul 6, 5:24 PM MDT, 1 hour before
Area Forecast Discussion
National Weather Service Cheyenne WY
524 PM MDT Mon Jul 6 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 237 PM MDT Mon Jul 6 2020

Cumulus forming along and west of a weak dryline, currently
located along the I-25 corridor. This boundary will be
progressively pushed north and east by an upper level shortwave
soon to be lifting through the High Plains region. While not
expecting storms to become severe in general, wouldn't be
surprised if storms produced gusty and erratic winds as they
collapse with a dry surface layer in place. However, areas of
instability and shear are much more favorable along the northeast
portion of the CWA, generally along and northeast of a Lusk to
Alliance line. This will be the are to watch IF moisture is able
to pair with these favorable conditions. At this point, it looks
like the pairing may have a short window of opportunity with only
a few strong to severe storms possible.

Warning and drying conditions continue, becoming progressively
more acute by the day as a ridge deepens over the Four Corners.
Per SPC, we are in a marginal risk area across the High Plains
tomorrow, though moisture will be limited at best. Should any
storm get going, with inverted-v profiles in place, looking at
strong winds as the primary threat. Also, due to the shortwave
and dry conditions pairing together, have issued a REd Flag
Warning for the fire weather zones deemed ready for Tuesday.
Please see the fire weather discussion below for further details.

Wednesday will be drier, but lack the breezy conditions. High
temperatures will reach into the 90s to 100 east of the Laramie
Range, and to the west, into the 80s.

.LONG TERM...(Thursday morning through Monday)
Issued at 237 PM MDT Mon Jul 6 2020

Very warm temperatures will exist over the CWA this period with
little in the way of rainfall seen as an upper high strengthens
near the 4 corners region and builds into this area.  This will
shunt any decent moisture away from the CWA as well as lift any
weak shortwaves well to the north. One wave may just clip
northeastern parts of the CWA late Friday and bring some
convection there otherwise very little if any pcpn seen into early
next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 521 PM MDT Mon Jul 6 2020

Wyoming TAFS...VFR. Wind gusts to 24 knots until 03Z, then to
37 knots after 15Z Tuesday.

Nebraska TAFS...VFR. Thunderstorms in the vicinity at Scottsbluff
and Sidney until 03Z producing wind gusts to 35 knots. Wind gusts
to 25 knots at Alliance and Sidney until 04Z, then to 28 knots at
Alliance and Sidney after 15Z Tuesday.

&&

.FIRE WEATHER...
Issued at 237 PM MDT Mon Jul 6 2020

Moving into a hot and dry phase with periods of breezy conditions
as a ridge of high pressure builds over the Four Corners. A
disturbance will pass through the flow aloft Tuesday, causing
winds to gust at 20 to 30 mph, kicking the region into critical
fire weather conditions. Have issued a Red Flag Warning for the
zones that have fuels deemed ready. Wednesday will be less windy
to the east of the Laramie Range, so no RFWs out for Wednesday and
beyond. Breezy conditions to the west expected through midweek
with humidities dropping into the teens and single digits at times.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from 11 AM to 8 PM MDT Tuesday for WYZ310.

NE...Red Flag Warning from 11 AM to 8 PM MDT Tuesday for NEZ311.

&&

SHORT TERM...AB
LONG TERM...RE
AVIATION...RUBIN
FIRE WEATHER...AB
Hazardous weather outlook, Jul 6, 3:01 PM MDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
301 PM MDT Mon Jul 6 2020

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
072115-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
301 PM MDT Mon Jul 6 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming and southeast
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Widely scattered thunderstorms expected through early evening.
Could see an isolated severe thunderstorm north of a Lusk to
Alliance line. Main threats will be large hail and strong outflow
winds. Although severe weather is not expected to the south of
this line, gusty winds up to 55 mph are possible with any nearby
thunderstorm.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Thunderstorms will become more isolated Tuesday with mainly dry
and hot conditions for the rest of the week.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-105-109>115-072115-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
301 PM MDT Mon Jul 6 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms possible through early evening. Gusty
winds up to 55 mph are possible with any nearby thunderstorm.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Dry and hot conditions for the rest of the week. Any fire starts
will be difficult to manage.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 6, 3:22 PM MDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
322 PM MDT Mon Jul 6 2020

WYZ116>118-062200-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
322 PM MDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
400 PM MDT...

At 322 PM MDT, Doppler radar was tracking a strong thunderstorm near
Federal, or 12 miles northwest of Cheyenne, moving east at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Cheyenne, Federal, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne, Warren Af Base, South Greeley and Fox Farm-College.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 8 and 27.
 Interstate 80 in Wyoming between mile markers 353 and 371.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4112 10518 4129 10520 4144 10466 4109 10464
TIME...MOT...LOC 2122Z 265DEG 20KT 4122 10501

Hammer
Special weather statement, Jul 6, 3:57 PM MDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
357 PM MDT Mon Jul 6 2020

NEZ054-WYZ106>108-117>119-062245-
Kimball NE-East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-East Laramie County WY-
357 PM MDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KIMBALL...SOUTHERN
GOSHEN...LARAMIE AND SOUTHEASTERN PLATTE COUNTIES UNTIL 445 PM MDT...

At 357 PM MDT, trained weather spotters reported strong thunderstorms
along a line extending from 10 miles north of Whitaker to 14 miles
west of Gun Barrel to 6 miles southwest of Hillsdale to 6 miles
southeast of South Greeley. Movement was east at 20 mph.

Wind gusts up to 55 mph will be possible with these storms.

Locations impacted include...
Pine Bluffs, La Grange, Burns, Chugwater, Albin, Yoder, Hillsdale,
Hawk Springs, Hawk Springs Campground, Hawk Springs Recreation Area,
Whitaker, Meriden Rest Area, Gun Barrel, Carpenter, Ranchettes and
Slater.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 19 and 59.
 Interstate 80 in Wyoming between mile markers 370 and 402.

LAT...LON 4114 10467 4125 10475 4125 10495 4171 10497
      4192 10459 4192 10406 4100 10405 4100 10476
TIME...MOT...LOC 2157Z 249DEG 19KT 4156 10482 4140 10462 4116 10459
4104 10470

Hammer
Special weather statement, Jul 6, 4:45 PM MDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
445 PM MDT Mon Jul 6 2020

NEZ019-020-054-WYZ108-118-119-062330-
Kimball NE-Scotts Bluff NE-Banner NE-Goshen County WY-
Central Laramie County WY-East Laramie County WY-
445 PM MDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCOTTS BLUFF...WESTERN
KIMBALL...WESTERN BANNER...SOUTHERN GOSHEN AND EASTERN LARAMIE
COUNTIES UNTIL 530 PM MDT...

At 444 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hawk Springs to near Albin to near
Hereford. Movement was northeast at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Mitchell, Pine Bluffs, Morrill, La Grange, Lyman, Burns, Albin,
Yoder, Huntley, Oliver Campground, Stegall, Panorama Point, Hawk
Springs, Hawk Springs Campground, Oliver Reservoir, Hubbard Hill,
Hawk Springs Recreation Area, Harrisburg, Meriden Rest Area and Gun
Barrel.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 383 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4126 10442 4145 10464 4188 10457 4199 10407
      4199 10371 4100 10369 4100 10444
TIME...MOT...LOC 2244Z 230DEG 17KT 4178 10433 4136 10412 4097 10422

Hammer
Special weather statement, Jul 6, 5:24 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Cheyenne WY
524 PM MDT Mon Jul 6 2020

NEZ019>021-054-055-070015-
Kimball NE-Cheyenne NE-Scotts Bluff NE-Morrill NE-Banner NE-
524 PM MDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR SCOTTS BLUFF...WESTERN
CHEYENNE...KIMBALL...WESTERN MORRILL AND BANNER COUNTIES UNTIL 615 PM
MDT...

At 523 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Morrill to near Harrisburg to 11 miles
south of Kimball Airport. Movement was east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Scottsbluff, Kimball, Gering, Mitchell, Bridgeport, Bayard,
Terrytown, Morrill, Minatare, Lyman, Potter, Dix, Oliver Campground,
Wildcat Hills State Recreation Area, Brownson, Northport, Stegall,
Angora, Panorama Point and Wildcat Hills Campground.

This includes Interstate 80 in Nebraska between mile markers 1 and
57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4199 10404 4199 10303 4100 10299 4100 10404
TIME...MOT...LOC 2323Z 263DEG 32KT 4194 10397 4149 10366 4102 10370

Hammer
Special weather statement, Jul 6, 6:12 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
612 PM MDT Mon Jul 6 2020

NEZ019>021-054-055-070115-
Kimball NE-Cheyenne NE-Scotts Bluff NE-Morrill NE-Banner NE-
612 PM MDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCOTTS BLUFF...
CHEYENNE...EASTERN KIMBALL...MORRILL AND EASTERN BANNER COUNTIES
UNTIL 715 PM MDT...

At 611 PM MDT, trained weather spotters reported strong thunderstorms
along a line extending from near Lake Minatare Campground to 6 miles
west of Dalton to 6 miles northeast of Westplains. Movement was
northeast at 30 mph.

Wind gusts around 55 mph will be possible with these storms. A wind
gust to 57 MPH was recorded at the Scottsbluff Airport at 603 PM MDT
with these storms.

Locations impacted include...
Scottsbluff, Sidney, Gering, Bridgeport, Bayard, Terrytown, Minatare,
Potter, Lodgepole, Dalton, Dix, Gurley, Sunol, Brownson, Northport,
Angora, Colton, Court House And Jail Rocks, Sidney Airport and Lake
Minatare.

This includes Interstate 80 in Nebraska between mile markers 28 and
77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4100 10263 4101 10365 4124 10353 4156 10352
      4190 10376 4200 10357 4199 10267 4179 10268
      4174 10266 4174 10264 4142 10264 4139 10261
      4105 10261
TIME...MOT...LOC 0011Z 244DEG 28KT 4191 10353 4144 10310 4091 10339

Hammer

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:12 PM MDTSpecial Weather StatementCYSCheyenne, Morrill, Scotts Bluff63 min
Jul 7, 4:35 AM MDTRed Flag WarningCYS15 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.